Georgia, 2012

Tropical Storm and Heavy Rain in Georgia, May 27 to 29, 2012

May 27 to 29, 2012 · NWS JAX · 3 events in 3 counties and zones

and moved slowly inland across north Florida Monday the 28th and on the 29th began to recurve to the northeast over south Georgia. Tropical storm force winds caused tree and power line damage mainly impacting coast counties late on the 27th and during the early morning hours of the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Tropical Storm Beryl moved onshore on the northeast Florida coast the night of Sunday May 27th...and moved slowly inland across north Florida Monday the 28th and on the 29th began to recurve to the northeast over south Georgia. Tropical storm force winds caused tree and power line damage mainly impacting coast counties late on the 27th and during the early morning hours of the 28th. The strongest winds measured was a 73 mph gust at 10:35 pm on the 27th at Buck Island on the St. Johns River, just west of Mayport. On the 28th and 29th, as Beryl tracked slowly over north Florida and south Georgia, flooding rainfall developed with storm total rainfall amounts of 6 to 15 inches reported across northeast Florida and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 27, 12:53 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, May 27, 12:53 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
153 PM EDT SUN MAY 27 2012

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
BERYL HAS ACQUIRED TROPICAL CHARACTERISTICS AS IT IS ENTERING THE
OUTER COASTAL WATERS THIS AFTERNOON. SUSTAINED WINDS AROUND 40 MPH
WITH GUSTS TO 50-55 MPH HAVE BEEN OBSERVED OFFSHORE WEST OF THE
CENTER. OUTER BANDS ARE MOVING INLAND...PRODUCING WIND GUSTS TO
30-40 MPH AND BRIEF HEAVY RAIN. CONDITIONS WILL CONTINUE TO WORSEN
LATE THIS AFTN INTO THIS EVENING...WITH THE WORST CONDITIONS LATE
THIS EVENING ALONG THE COAST...AND FURTHER INLAND OVERNIGHT.
CONDITIONS WILL NOT IMPROVE MUCH INTO THE MORNING...WITH SLOW
IMPROVEMENT MONDAY AFTN AS THE STORM GRADUALLY WEAKENS TO A
DEPRESSION. TROPICAL STORM WARNINGS REMAIN IN EFFECT FROM THE
COAST TO ALL BUT FAR INLAND LOCATIONS...WITH WIND OR LAKE WIND
ADVISORIES FAR INLAND. AREAL AVERAGE RAINFALL AMOUNTS OF 2 TO 3
INCHES WITH LOCALLY HIGHER AMOUNTS CAN BE EXPECTED...AND A
FLOOD WATCH REMAINS IN EFFECT.

REMNANTS OF BERYL WILL MOVE FROM OVER LAND MONDAY NIGHT TO THE
NORTHEAST OF THE REGION LATE TUESDAY. WILL FAVOR LIKELY PRECIP
CHANCES UNTIL THIS SYSTEM EXITS. HAVE FOLLOWED CLOSELY WITH THE
HPC GUIDANCE FOR QPF AMOUNTS. AN UPPER TROUGH WILL THEN BEGIN TO
DIG ACROSS THE SOUTHEASTERN UNITED STATES MID WEEK KEEPING PRECIP
CHANCES IN THE FORECAST.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A SURFACE LOW IS EXPECTED TO DEVELOP IN THE UPPER TROUGH AND MOVE
NORTHEAST...DRAGGING A COLD FRONT ACROSS THE FORECAST AREA LATE
FRIDAY INTO FRIDAY NIGHT. LATEST MODEL RUNS ARE TRENDING TOWARD
KEEPING THE BETTER ENERGY AND SUPPORT FOR PRECIP TO THE NORTH OF
THE REGION CLOSER TO THE CENTER OF THE LOW...THUS KEEPING POPS IN
THE CHANCE RANGE. RIDGING BUILDS LATER IN THE PERIOD...MINIMIZING
PRECIP POTENTIAL...WHICH SHOULD PROVIDE FAIR WEATHER FOR NEXT
WEEKEND.

&&

.AVIATION...
CONDITIONS CONTINUE TO DETERIORATE THIS AFTERNOON...AND ARE EXPECTED
TO WORSEN THIS EVENING INTO OVERNIGHT. BANDS OF SHOWERS WILL CONTINUE
TO PIVOT ON LAND FROM BERYL REDUCING CIGS AND VIS. WINDS WILL
CONTINUE INCREASING THIS AFTERNOON INTO EVENING. WHILE THE
STRONGEST WINDS ARE EXPECTED BETWEEN 00Z AND 12Z ENCOMPASSING THE
TIMING OF LANDFALL...WINDS WILL BE ELEVATED BEFORE AND AFTER AS
WELL.

&&

.MARINE...
CONDITIONS CONTINUE TO WORSEN...WITH PEAK WINDS AROUND 50 KT AT
BUOY 41012...AND WINDS INCREASING TO NEAR TS FORCE AT 41008.
TROPICAL STORM CONDITIONS WILL PREVAIL INTO MONDAY...WITH A
GRADUAL IMPROVEMENT TO SCA CONDITIONS BY MONDAY NIGHT...WITH
SCA CONDITIONS PERSISTING INTO MIDWEEK.

RIP CURRENTS: HIGH RISK THROUGH AT LEAST MONDAY.

&&

.FIRE WEATHER...
RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE CRITICAL
VALUES THROUGH FRIDAY. TROPICAL STORM BERYL WILL PROVIDE FOR
SIGNIFICANT RAINFALL THROUGH TUESDAY. AN UPPER TROUGH ALONG WITH A
COLD FRONT WHICH WILL PASS LATE IN THE WEEK WILL THEN KEEP RAIN
CHANCES IN THE FORECAST THROUGH FRIDAY NIGHT.

A DRIER AIRMASS WILL ADVECT INTO THE REGION FOR NEXT WEEKEND.

&&

.HYDROLOGY...
EXPECT RAINFALL AMOUNTS FROM BERYL OF 2 TO 4 INCHES. GIVEN CURRENT
RIVER LEVELS AND SOIL MOISTURE CONDITIONS...DO NOT EXPECT A
SIGNIFICANT RIVER FLOODING RISK...WITH THE GREATEST RISK BEING
SMALLER STREAM FLOODING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  86  71  84 /  70  70  70  70
SSI  73  85  73  82 /  90  80  60  70
JAX  72  86  72  87 /  90  80  70  70
SGJ  75  85  74  86 / 100  80  60  70
GNV  70  85  71  88 /  90  80  70  70
OCF  71  86  72  88 /  80  80  70  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH TUESDAY MORNING FOR ALACHUA-BAKER-BRADFORD-
     CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
     NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     TROPICAL STORM WARNING FOR BAKER-BRADFORD-CLAY-DUVAL-FLAGLER-
     NASSAU-PUTNAM-ST JOHNS-UNION.

     WIND ADVISORY FROM 8 PM THIS EVENING TO 6 PM EDT MONDAY FOR
     ALACHUA-COLUMBIA.

     HIGH RIP CURRENT RISK THROUGH MONDAY AFTERNOON FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

     LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT MONDAY FOR
     GILCHRIST-HAMILTON-MARION-SUWANNEE.

GA...FLOOD WATCH THROUGH TUESDAY MORNING FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

     TROPICAL STORM WARNING FOR BRANTLEY-CHARLTON-COASTAL CAMDEN-
     COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-WAYNE.

     WIND ADVISORY FROM 8 PM THIS EVENING TO 6 PM EDT MONDAY FOR
     APPLING-PIERCE-WARE.

     HIGH RIP CURRENT RISK THROUGH MONDAY AFTERNOON FOR COASTAL
     CAMDEN-COASTAL GLYNN.

     LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT MONDAY FOR
     ATKINSON-CLINCH-ECHOLS.

AM...TROPICAL STORM WARNING FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH
     FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA
     BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL 20
     NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL
     OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

ALLEN/STRUBLE/WOLF/SHULER/LETRO/WALKER
Hazardous weather outlook, May 27, 1:10 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT SUN MAY 27 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-281000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
210 PM EDT SUN MAY 27 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.

A TROPICAL STORM WARNING REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...BAKER...NASSAU...DUVAL...CLAY...ST JOHNS...PUTNAM...
FLAGLER...UNION...BRADFORD...WAYNE...BRANTLEY...INLAND
GLYNN...COASTAL GLYNN...CHARLTON...INLAND CAMDEN AND COASTAL CAMDEN.

...HIGH RISK OF RIP CURRENTS...

...FLOOD WATCH IN EFFECT FOR PORTIONS OF THE AREA THROUGH EARLY THIS
WEEK...

...WIND OR LAKE WIND ADVISORIES FAR INLAND TONIGHT THROUGH
MONDAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TROPICAL STORM BERYL WILL MAKE LANDFALL ON THE NORTHEAST FLORIDA
COAST TONIGHT...MOVING INLAND MONDAY AND WEAKENING. REFER TO THE
TROPICAL STORM LOCAL STATEMENT FOR MORE DETAILS ON THE LOCAL
IMPACTS.

EASTERLY SWELL AND SURF CONDITIONS WILL INCREASE AS BERYL
APPROACHES...PRODUCING A HIGH RISK OF RIP CURRENTS. RIP CURRENTS
WILL BE LIFE-THREATENING TO ANYONE ENTERING THE SURF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TROPICAL STORM BERYL WILL WEAKEN TO A DEPRESSION MONDAY NIGHT
AND CONTINUE OVER THE AREA INTO TUESDAY. BERYL WILL REMAIN INLAND
BEFORE EMERGING OVER THE ATLANTIC WATERS TUESDAY NIGHT. SEE THE
TROPICAL STORM LOCAL STATEMENT FOR MORE DETAILS ON THE LOCAL
IMPACTS.

A HIGH RISK OF RIP CURRENTS WILL CONTINUE THROUGH MONDAY. RIP
CURRENTS WILL BE LIFE-THREATENING TO ANYONE ENTERING THE SURF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...STORM
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO TONIGHT
DUE TO SUBTROPICAL STORM BERYL.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, May 27, 11:29 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1229 PM EDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     TROPICAL STORM   42 ENE ST. AUGUSTINE BE 30.00N 80.60W
05/27/2012                   AMZ472             XX   BUOY

            A WIND GUST OF 52 MPH WAS RECORDED AT BUOY 41012.

&&

SHULER
Local storm report, May 27, 12:12 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
112 PM EDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TROPICAL STORM   42 ENE ST. AUGUSTINE BE 30.00N 80.60W
05/27/2012                   AMZ472             XX   BUOY

            WINDS 37 MILES PER HOUR GUSTING TO 56 MILES PER HOUR

&&

AWALKER
Special weather statement, May 27, 12:24 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
124 PM EDT SUN MAY 27 2012

FLZ023>025-030>033-037-038-GAZ136-152>154-164>166-271930-
BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-
CLAY-DUVAL-FLAGLER-GLYNN (COASTAL)-GLYNN (INLAND)-NASSAU-PUTNAM-
ST JOHNS-UNION-WAYNE-
124 PM EDT SUN MAY 27 2012

...TROPICAL STORM WARNING IN EFFECT...

OUTER RAINBANDS FROM TROPICAL STORM BERYL WILL OCCASIONALLY MOVE
INLAND EARLY THIS AFTERNOON. BRIEF HEAVY DOWNPOURS AND TEMPORARY
WIND GUSTS UP TO 45 MPH CAN BE EXPECTED WITH THIS SHOWER ACTIVITY.

MORE SIGNIFICANT BANDS...ASSOCIATED WITH THE CENTRAL AREA OF
BERYL...ARE EXPECTED TO BEGIN IMPACTING THE NORTHEAST
FLORIDA COASTLINE SOMETIME BETWEEN 4 AND 8 PM. THIS BAND
WILL LIKELY PRODUCE PERIODS OF SUSTAINED TROPICAL STORM FORCE WINDS
ALONG WITH VERY HEAVY RAINFALL.

SHULER/LETRO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tropical storm, 1 heavy rain. Local standard time, as filed.

Tropical Storm, Coastal Glynn

When
May 27, 2:04 PM EST
Where
Coastal Glynn forecast zone
Reported by
ASOS
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

The St. Simons island ASOS measured a wind gust to 43 mph.

Tropical Storm, Coastal Camden

When
May 27, 7:54 PM EST to May 28, 11:06 AM EST
Where
Coastal Camden forecast zone
Property damage
$2.3 million
Reported by
Official NWS Observations
Coordinates
30.923, -81.636 (the zone’s center; the record gives no point)

At 8:54 pm on the 27th, the Kings Bay Naval Base reported at wind gust to 58 mph in a rain band. At 10:35 pm, the emergency manager reported that Kings Bay had a gust to 65 mph on a waterfront facility before the wind sensor stopped working. There were also reports of several trees blown down in the area. At 11 pm, the emergency manager reported a vehicle accident due to a tree down in the road at Harriets Bluff Road and Paulk Place. At 12:20 am, the emergency manager reported a tree was blown down on a home on Gary Place in Kingsland. There were no injuries. At 12:30 am, the emergency manager estimated winds near 65 mph in Harrietts Bluff. Pine trees and large branches were blown down int he area. At 2:50 am, the public reported trees and power lines were blown down in Harrietts Bluff. At 7:20 am, a retired NWS Employee reported several large, healthy oak trees were blown down in the Bristol Hammock neighborhood. At 9:04 am, a NWS employee reported numerous large oak tree limbs about 2 to 2.5 inches in diameter were broken off near Borrell Blvd and Riverview Drive. At 12:06 pm on the 28th, the emergency manager reported that the city dock and boat ramp about 5 miles WSW of Dugeness were closed in downtown St. Marys due to significant damage.

The Kings Bay Naval Base lost a $2 million dollar dock. A total of $2.3M in damage from T.S. Beryl was estimated by the base.

Heavy Rain, Charlton

When
May 29, 11:21 PM EST
Where
Charlton County, 0.91 mi SE of Homeland
Reported by
Broadcast Media
Coordinates
30.840, -82.010

Storm total rainfall during Beryl was 4.75 inches.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012The 2012 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388451, 388450, 388449.